Products falsely promoted as natural dietary supplements could be dangerous to your health.
WASHINGTON, D.C. - Grady Jackson, a defensive tackle with the Atlanta Falcons, said he used the weight-loss capsules. So did the Vikings' Pat Williams and Kevin Williams. Kathie Lee Gifford was enthusiastic about them on the "Today" show. Retailers such as GNC and the Vitamin Shoppe sold them, no prescription required.
But the Food and Drug Administration (FDA) now says those weight-loss capsules, called StarCaps and promoted as natural dietary supplements using papaya, could be hazardous to your health. In violation of the law, the FDA found, the capsules also contained a drug called bumetanide that can have serious side effects.
And StarCaps are not the only culprits. In a continuing investigation that has prompted consumer warnings and recalls, the FDA has determined that dozens of weight-loss supplements, most of them imported from China, contain hidden and potentially harmful drugs. In the coming weeks, the agency plans to issue a longer list of brands to avoid that are spiked with drugs, an FDA spokeswoman said.
Besides StarCaps, which were made in Peru and which Balanced Health Products, the U.S. distributor, has voluntarily withdrawn, the FDA's warning list includes more obscure pills sold under the names Sliminate, Superslim and Slim Up. So far, the FDA has cited 69 tainted weight-loss supplements.
"A large percentage of these products either contain dangerous undeclared ingredients or they might be outright fraudulent on the ingredients and have no effect at all," said Michael Levy, director of the FDA's division of new drugs and labeling compliance. "We don't think consumers should be using these products."
If a weight-loss supplement does contain an undeclared active pharmaceutical, the FDA considers the product to be an illegal, unapproved drug. Doctors said undeclared drugs could cause problems on their own, such as elevated blood pressure or seizures, could have toxic interactions with other medications and could make it difficult for physicians to diagnose illnesses.